South Dakota, 2013

Hail in South Dakota, May 25, 2013

May 25, 2013 · NWS UNR · 11 events in 2 counties and zones

A long-lived supercell thunderstorm developed over southeastern Butte County and western Meade County and tracked slowly east-southeast across Meade County. The storm produced very large hail over a five-hour period.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A long-lived supercell thunderstorm developed over southeastern Butte County and western Meade County and tracked slowly east-southeast across Meade County. The storm produced very large hail over a five-hour period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 25, 1:13 PM MST, 42 minutes earlier.

Area forecast discussion, May 25, 1:13 PM MST, 42 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
213 PM MDT SAT MAY 25 2013

.SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT
ISSUED AT 157 PM MDT SAT MAY 25 2013

WATER VAPOR SHOWS DISTINCT SHORT WAVE MOVING THROUGH FAR ERN WY
INTO THE WRN DAKOTAS...WITH CONVECTION BEGINNING TO INTENSIFY FROM
THE NRN BLKHLS INTO NWRN SD. CONVECTIVE PARAMETERS REMAIN IN PLACE
FOR CONTINUED DEVELOPMENT/INTENSIFICATION OF STORMS THROUGH THIS
EVENING WITH VERY LARGE HAIL A POSSIBILITY...AND JUST ENOUGH LOW
LEVEL SHEAR AND LOW LCL'S TO INCLUDE A THREAT FOR TORNADOES...AND
A TORNADO WATCH IN EFFECT FOR ALL BUT TRIPP COUNTY UNTIL 04Z.
STRAIGHT LINE WINDS COULD BECOME MORE OF AN ISSUE LATER AS STORMS
POSSIBLY MERGE INTO A LARGE SCALE COMPLEX TURNING INTO A SQUALL
LINE/MCS OVER FAR EASTERN REACHES OF THE CWFA...ESPECIALLY AS LOW
LEVEL JET INCREASES.

ON SUNDAY...DEPENDING ON WHERE TODAY/S CONVECTION ENDS
UP...LEFTOVER LEE TROUGH/WARM FRONT/SURFACE BOUNDARY WILL BE
STRETCHED ACROSS CWA. SOUTHWEST FLOW ALOFT WILL CONTINUE. DAYTIME
INSOLATION WILL RESULT IN 2-3KJ/KG MLCAPE...BUT SHEAR WON/T BE
QUITE AS PRONOUNCED AS TODAY. SLIGHT RISK OF SEVERE THUNDERSTORMS
LOOKS REASONABLE GIVEN THERMODYNAMICS PRESENT. TEMPERATURES WILL
BE NEAR GUIDANCE.

&&

.LONG TERM...MONDAY THROUGH SATURDAY
ISSUED AT 157 PM MDT SAT MAY 25 2013

PERSISTENT TROF ACROSS THE PACIFIC NORTHWEST WILL KEEP
THE NORTHERN PLAINS UNDER ACTIVE SOUTHWEST FLOW THROUGH NEXT
WEEK. DAILY CHANCES FOR TSTMS WILL CONTINUE AS LIGHT EAST TO
SOUTHEAST BOUNDARY LAYER FLOW CONTINUES TO BRING MOIST AIR INTO
THE REGION...AND WEAK ENERGY EJECTS OUT OF THE WESTERN TROF INTO
THE NORTHERN PLAINS. A STRONGER SHORTWAVE IS PROGGED TO CROSS THE
AREA ON MONDAY...LEADING TO THE POTENTIAL FOR STRONG TO POSSIBLY
SEVERE STORMS DURING THE AFTERNOON AND EVENING HOURS. LONGER RANGE
GUIDANCE IS STILL SUGGESTING A STRONG NEGATIVELY TILTED UPPER TROF
WORKING THROUGH THE NORTHERN PLAINS MID TO LATE NEXT WEEK...WHICH
COULD PROVIDE WIDESPREAD SIGNIFICANT RAINFALL. TEMPERATURES WILL
REMAIN ABOVE AVERAGE WITH SOME COOLING EXPECTED TOWARDS THE END OF
THE WEEK AS THE UPPER TROF MOVES INTO THE NORTHERN PLAINS.

&&

.AVIATION...FOR THE 18Z/00Z TAFS THROUGH 18Z/00Z SUNDAY AFTERNOON
ISSUED AT 157 PM MDT SAT MAY 25 2013

SCT/NMRS TSRA ARE EXPECTED THIS AFT/EVE WITH SOME LINGERING
OVERNIGHT BRINGING MVFR/IFR VIS IN HEAVIER PRECIP. SOME TS MAY
BECOME SEVERE WITH LARGE HAIL/STRONG GUSTS. SOME LOW CIGS MAY
DEVELOP OVERNIGHT OVER PTNS OF THE SD PLAINS...BRINGING AREAS OF
MVFR/IFR CIGS. OTHERWISE...VFR CONDITIONS ARE EXPECTED.

&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...JOHNSON
LONG TERM...77
AVIATION...77
Hazardous weather outlook, May 25, 4:39 AM MST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
539 AM MDT SAT MAY 25 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-261300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
539 AM MDT (639 AM CDT) SAT MAY 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST
WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND THIS EVENING.
STORMS WILL LIKELY START AROUND LUNCHTIME NEAR THE BLACK HILLS AND
THEN SPREAD OVER THE PLAINS. VERY LARGE HAIL WILL BE POSSIBLE ALONG
WITH DAMAGING WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE LATE THIS
AFTERNOON AND EARLY THIS EVENING.

IN ADDITIONAL TO THE SEVERE WEATHER...LOCALLY HEAVY RAINFALL MAY
OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY THROUGH NEXT WEEK. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST WYOMING AND
WESTERN SOUTH DAKOTA SUNDAY AND MONDAY. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, May 25, 11:08 AM MST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1208 PM MDT SAT MAY 25 2013

SDZ001-012-251900-
BUTTE SD-HARDING SD-
1208 PM MDT SAT MAY 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BUTTE AND SOUTHEASTERN
HARDING COUNTIES UNTIL 100 PM MDT...

AT 1207 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTH OF HOOVER...OR 28 MILES SOUTHEAST
OF BUFFALO...MOVING NORTH AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  REVA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4568 10331 4555 10295 4508 10323 4517 10347
TIME...MOT...LOC 1808Z 200DEG 31KT 4522 10330

SCHILD
Special weather statement, May 25, 12:27 PM MST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
127 PM MDT SAT MAY 25 2013

SDZ012-025-252030-
BUTTE SD-NORTHERN FOOT HILLS SD-
127 PM MDT SAT MAY 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAWRENCE AND CENTRAL
BUTTE COUNTIES UNTIL 230 PM MDT...

AT 125 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DOWNTOWN BELLE FOURCHE...MOVING NORTHEAST AT
25 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FRUITDALE...
  BELLE FOURCHE RESERVOIR...
  CASTLE ROCK...

&&

LAT...LON 4513 10353 4490 10328 4452 10377 4463 10397
TIME...MOT...LOC 1926Z 224DEG 23KT 4465 10378

CLARK
Special weather statement, May 25, 12:54 PM MST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
154 PM MDT SAT MAY 25 2013

SDZ002-252100-
PERKINS SD-
154 PM MDT SAT MAY 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PERKINS COUNTY UNTIL
300 PM MDT...

AT 148 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF SHADEHILL RESERVOIR...OR 19
MILES SOUTH OF LEMMON...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
BRIEF HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LEMMON...
  SHADEHILL RESERVOIR...
  SHADEHILL...
  NORTH LEMMON...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4594 10199 4567 10199 4567 10200 4556 10215
      4567 10235 4596 10216 4596 10201
TIME...MOT...LOC 1953Z 217DEG 25KT 4569 10216

CLARK
Local storm report, May 25, 1:20 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
220 PM MDT SAT MAY 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 PM     HAIL             1 S DOWNTOWN BELLE FOUR 44.66N 103.85W
05/25/2013  E1.00 INCH       BUTTE              SD   TRAINED SPOTTER

            REPORTED ON THE SOUTH SIDE OF BELLE FOURCHE...TIME
            ESTIMATED FROM RADAR

&&

JC
Local storm report, May 25, 1:34 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
234 PM MDT SAT MAY 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             13 NNE DOWNTOWN STURGIS 44.59N 103.41W
05/25/2013  E1.75 INCH       MEADE              SD   TRAINED SPOTTER

&&

JJOHNSON

The radar

The Rapid City radar (KUDX), 73 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Butte

When
May 25, 1:55 PM MST to 1:58 PM MST
Where
Butte County, 2.41 mi W of Vale
Measured
1.75 in hail
Reported by
Public
Coordinates
44.613, -103.448

Hail, Meade

When
May 25, 2:10 PM MST
Where
Meade County, 12.32 mi N of Sturgis
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
44.598, -103.486

Hail, Butte

When
May 25, 2:25 PM MST
Where
Butte County, 1.96 mi WSW of Vale
Measured
1.75 in hail
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
44.606, -103.434

Hail, Meade

When
May 25, 2:35 PM MST
Where
Meade County, 3.47 mi NNW of Sturgis Muni Arpt
Measured
1.75 in hail
Reported by
Park/Forest Service
Coordinates
44.468, -103.421

Golf ball size hail fell at Bear Butte State Park.

Hail, Meade

When
May 25, 3:49 PM MST
Where
Meade County, 6.9 mi ENE of Sturgis Muni Arpt
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
44.451, -103.267

Hail, Meade

When
May 25, 4:08 PM MST
Where
Meade County, 10.96 mi E of Sturgis Muni Arpt
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
44.424, -103.178

Hail, Meade

When
May 25, 4:17 PM MST
Where
Meade County, 4.86 mi NE of Sturgis Muni Arpt
Measured
2.5 in hail
Property damage
$10,000
Reported by
Storm Chaser
Coordinates
44.474, -103.337

Hail, Meade

When
May 25, 4:45 PM MST to 4:50 PM MST
Where
Meade County, 13.29 mi W of Hereford
Measured
2.5 in hail
Reported by
Public
Coordinates
44.373, -103.138

Hail, Meade

When
May 25, 5:15 PM MST
Where
Meade County, 12.17 mi N of (Rca)ellsworth Afb
Measured
2.75 in hail
Property damage
$20,000
Reported by
COOP Observer
Coordinates
44.326, -103.110

Hail, Meade

When
May 25, 6:00 PM MST to 6:15 PM MST
Where
Meade County, 8.08 mi SSE of Hereford
Measured
1.75 in hail
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
44.290, -102.784

Hail, Meade

When
May 25, 6:45 PM MST
Where
Meade County, 8.29 mi SSW of Elm Springs
Measured
1.75 in hail
Reported by
Public
Coordinates
44.198, -102.589

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445683, 445685, 445687, 445691, 456642, 445692, 445693, 445696, 456667, 445698, 445700.